MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/29/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H1: a risk to the patient's health could not be excluded for these specific circumstances, since spine screws were placed in the patient's anatomy in a different position than desired with navigation involved, although according to the surgeon (treating clinician):: - the deviating screw placements were detected before finalizing the surgery and were corrected in the very same surgery (using aid of navigation).- the outcome of the surgery was successful as intended, at the end of the surgery all screws were placed in their correct final positions as intended.- there was no actual harm/negative clinical effect to the patient due to the deviating placements, nor due to the prolongation of surgery/anesthesia time by approx.20 min, despite a direct (or increased) risk of harm to a critical structure due to the deviating placements.- there were no further medical/surgical remedial actions necessary, done or planned for this patient due to the deviating placements, nor was hospitalization prolonged.H6: according to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the bilateral t10 and bilateral t11 placed screws by ca 2-3mm to the patients left (of which the customer reported the deviation at right t10/t11 only, but a deviation at left t10/t11 is visible in the image data), is: - a relative movement in of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (l3), and the vertebrae operated on (t10/t11), due to a non-rigid connection of the anatomy in between, and the surgical forces applied and/or the breathing pattern of the patient after registration.Thoracic levels may be more prone to movement caused by the patients breathing, and a fracture that was present at t12 (which reduced spine stability and decreased the rigid association between the deviated levels and patient reference array) allowed for a change in the anatomy between the time of registration and time of instrumentation at t10/t11.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery.Apparently, the resulting deviation between the registered pre-placement patient image scan in the navigation display and the actual patient anatomy during the surgery was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery (on (b)(6) 2024) on the thoracolumbar spine for fusion of vertebrae t10-l2, due to a fracture at t12, with intended placement of 8 spine screws bilaterally for fixation (at t10, t11, l1, l2), was performed with the aid of the display by the brainlab navigation software spine & trauma 3d nav 1.5.1.During the procedure the surgeon: - with the patient in prone position attached the navigation reference array to the spinous process of l3.- acquired an intra-operative 3d c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the registration and accepted the accuracy to proceed - placed screws at t10-l2 using the following method: used the navigated brainlab pointer to determine the screw entry point, used a non-navigated drill to mark the entry point and create a divot to prevent skiving, used the navigated brainlab drill guide to create the pilot hole, used a navigated non-brainlab tap to thread the pilot hole, and used a navigated non-brainlab screwdriver to place the screw.- after completing screw placements at t10 and t11, verified navigation accuracy and determined it accurate, and proceeded with screw placements at l1 and l2 - acquired an intra-operative 3d c-arm scan to verify screw placements, and detected that the screws at right t10 and right t11 were placed medially and broke through the vertebral bodies.- removed the screws, placed a rod on the left side of the patient, and attached the navigation reference array on the rod.- acquired an intra-operative 3d c-arm scan with automatic image registration, verified the registration and accepted the accuracy to proceed.- replaced the screws at right t10 and right t11 successfully using aid of navigation.According to the hospital/ surgeon: - the deviating screw placements were detected before finalizing the surgery and were corrected in the very same surgery (using aid of navigation).- the outcome of the surgery was successful as intended, at the end of the surgery all screws were placed in their correct final positions as intended.- there was no actual harm/negative clinical effect to the patient due to the deviating placements, nor due to the prolongation of surgery/anesthesia time by approx.20 min, despite a direct (or increased) risk of harm to a critical structure due to the deviating placements.- there were no further medical/surgical remedial actions necessary, done or planned for this patient due to the deviating placements, nor was hospitalization prolonged.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18993117
Report Number8043933-2024-00019
Device Sequence Number7539363
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26663B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/29/2024
Initial Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown